Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 223, NWS La Crosse, WI

August 9, 1998Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 1998, 6:25 PM CDT for Monroe County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 6:25 PM CDT (23:25 UTC)
Expired
Aug 9, 1998, 7:00 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Monroe County, WI

The radar

The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 9, 2:25 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT SUN AUG 09 1998

LATEST SATELLITE SHOWING WELL DEFINED UPPER SYSTEM MOVING EAST INTO
ONTARIO CANADA. RADAR JUST BEGINNING TO DETECT THE INITIAL PRECIPITATION
ACROSS SOUTHERN MINNESOTA ASSOCIATED WITH ADVANCING COLD FRONT AND
SUBSEQUENT CONVERGENCE ALONG THIS FEATURE. GOES SOUNDER DATA SHOWING
CAPES 2500-3500 J/KG AHEAD OF THE FRONT. MAIN FOCUS TONIGHT WILL BE
PRECIPITATION CHANCES AND TIMING.

12Z NGM FASTER THAN THE ETA THROUGH TIME ONCE AGAIN AND THE ETA IS AGAIN
DRIER THAN THE NGM. NEITHER SEEMS TO BE HANDLING THE POSITION OF THE
SURFACE FRONT VERY WELL. BOTH TOO FAR TO THE WEST WITH THE SOUTHERN
EDGE OF THE FRONT. AGREE WITH GENERAL MODEL CONSENSUS OF MOVING FRONT
THROUGH THE FORECAST AREA BY MONDAY MORNING WITH HIGH PRESSURE AND DRY
WEATHER TO FOLLOW.

SO FOR TONIGHT THINK THE NORTHERN PORTION OF THE FRONT WILL RACE EAST
WITH THE UPPER SYSTEM AS THE FRONT BECOMES ELONGATED... AS THE MODELS
SUGGEST. CONDITIONS SHOULD IMPROVE FROM SOUTH TO NORTH...
OBVIOUSLY... AS THE FRONT SINKS SOUTHEAST ONCE ELONGATED ACROSS THE
FORECAST AREA. EXPECT FOG TO DEVELOP AGAIN BY MORNING FROM THE
RAINFALL.

KRC

In the hours before

Special weather statement, Aug 9, 3:51 PM CDT, 2 hours 34 minutes before
MNZ079-WIZ032-033-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN AUG 9 1998

...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE
INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20
MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF
ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN
THREAT FROM THESE STORMS IS HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

TMC/KRC
Special weather statement, Aug 9, 3:51 PM CDT, 2 hours 34 minutes before
MNZ079-WIZ032-033-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN AUG 9 1998

...STRONG THUNDERSTORMS MOVING ACROSS WABASHA...BUFFALO COUNTIES...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN LACROSSE
INDICATED STRONG THUNDERSTORMS FROM JUST SOUTH OF MONDOVI WI...OR 20
MILES EAST OF WABASHA MN...TO NEAR ZUMBRO MN...OR 15 MILES NORTH OF
ROCHESTER MN. THESE STORMS WERE MOVING EAST AT 25 MPH. THE MAIN
THREAT FROM THESE STORMS IS HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

TMC/KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:20 PM CDTSevere Thunderstorm WarningARXBuffalo50 min
Aug 9, 5:02 PM CDTSevere Thunderstorm WarningARXTrempealeau58 min
Aug 9, 5:27 PM CDTSevere Thunderstorm WarningARXLa Crosse63 min
Aug 9, 6:16 PM CDTSevere Thunderstorm WarningARXVernon59 min
Aug 9, 4:15 PM CDTSevere Thunderstorm WarningARXWabasha60 min
Aug 9, 4:18 PM CDTSevere Thunderstorm WarningARXWinona57 min
Aug 9, 4:18 PM CDTSevere Thunderstorm WarningARXBig Stone67 min
Aug 9, 5:56 PM CDTSevere Thunderstorm WarningARXWinona64 min
Aug 9, 6:06 PM CDTFlash Flood WarningARXWinona3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.